Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

What causes numbness in fingertips?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
My wife has numb fingertips. I filled in the questionnaire but it seems to have disappeared. Where do I go from here?
Posted Thu, 12 Dec 2013 in Brain and Spine
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Too early to worry Detailed Answer: Hi and thanks for the query, It is important to know the number of questionnaires or the length you filled, and also if this is the first time you are experiencing this. Do you always have the feeling when you write for a long time? Other symptoms like pain and burning are important. Other conditions causing similar feeling could also be important to be noted. Knowing whether the pain is only on the side you used in filling the questionnaire, or on both fingers, is important. In case it affected only one side, it becomes easier and should be certainly related to pressure due to the feeling of the questionnaire. In case this is the first time, and you filled many questionnaires, you really need not worry. This feeling could be explained simply by the fact that pressure reduces the pressure to the finger tip. Nerves in charge of supplying their branches to these areas also require oxygen to function properly. Lack of oxygen supply due to this oxygen supply could therefore explain the abnormal feeling. I do not think you really need to bother much at this time. In case it becomes repeated, you might have to consult. In very cold environments, such feelings also are not rare. Feel free asking further follow up questions in case you have any specific concerns to be addressed. thanks and hope this helps as I wish you the best of health. Kind regards Dr Bain
Above answer was peer-reviewed by
Follow-up: What causes numbness in fingertips? 13 days later
Thank you Dr. Bain. I downloaded your reply and attempted to answer it but it then vanished from my system. I will reply to your advice from memory. Some of the information below is probably irrelevant but you will have to judge that. This is not an intermittent, but a chronic problem. It has been increasing gradually for about 3 months, starting at the fingertips and now having progressed to her wrists. It is a steady pain in the entire hand, with fingertips numb. It started with fingertips only but now involves the entire hand. She can no longer do things like threading a needle. It affects both hands in the same way. The pain is accompanied by tingling. It does not pulse with the heart rate. The tingling is continuous but the pain subsides somewhat during the day to a steady ache. One sensation is that there is something caught under the fingernails. Lumps have developed at the bases of her thumbs, over the joint between the first metacarpal and the trapezium. She takes tart cherry juice to ward off gout. It seems to work. She also takes Allopurinol 300 Mg. on prescription. She gets cortisone shots at the hip joint quarterly for a pinched sciatic nerve. She is due for one now. I hope this helps you to suggest something we could do that we are not doing. Thank you.
Answered by Dr. Luchuo Engelbert Bain 11 hours later
Brief Answer: Calcium, Magnesium, Vitamin Bc, kidney function, g Detailed Answer: Hi and thanks for the insightful update. A past history of gout could explain why she could have some nodules at the level of the hands/fingers. Nodules are a common manifestation in patients with gout. Considering the fact that this has been going on for some time, it is imperative that her electrolyte profile (blood levels of especially Calcium and Magnesium). The drugs used in her case do have the potential of altering the blood levels of these electrolytes. It might also be very important to know when she last did a control for kidney function. Gout could be complicated by chronic kidney disease. Under these conditions, it could have neurologic manifestations as such, first due to generally low Calcium and /or Magnesium levels, and secondly due to the direct toxic effects of some the chemicals that do accumulate in the body due to inappropriate kidney function. I would still think, in addition to screen for blood Calcium and magnesium, measure also Vitamin D levels (important for Calcium re-absorption) and Vitamin B complex Vitamins. Control kidney function in case this has not been done lately. As mentioned earlier, nodules could be explained by the fact that she has gout. Tightening gout control through the drugs (Allopurinol) and diet recommendations (much fluids, less Alcohol, low animal proteins especially red meat) could be very useful. Kind regards and hope this helps. Do feel very free asking follow up questions in case of need. Wishing the best of health. Dr Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor